Cured from IBS-like diarrhea after Prednisone.... - IBS Network

IBS Network

35,993 members12,062 posts

Cured from IBS-like diarrhea after Prednisone. Gastroenterologist doesn't think so.

Hidden profile image
Hidden

Hello. I suffer from IBS-like diarrhea. A few years back, I went to the doctor for something unrelated to my digestion and was prescribed Prednisone among other meds. Within 2 days of starting the meds, my IBS-like diarrhea disappeared. I was essentially cured. So I went back to eating Mexican food, spiced up tacos, and fajitas. Sure enough, this abuse brought back my intestinal problem in about two weeks of visiting those Mexican restaurants everyday.

Recently, I went to a gastroenterologist and shared my Prednisone experience with him. He told me that Predinsone would not have the healing effect that I experienced. So I researched online and sure enough, Prednisone is an anti-inflammatory that IS used to fight intestinal inflammation on a short term basis. I even read about people like myself who were prescribed Prednisone for unrelated conditions but ended pleasantly surprised at the near magical curative power it had in their digestion.

So my question is this: Should I continue to put myself in the hands of a gastroenterologist who has no idea that Prednisone is a second line drug used for intestinal inflammation on a short term basis? I pressed him on the Prednisone question but he left me believing for a moment that Prednisone is never, ever, used in the practice of gastroenterology. The medications I showed him are:

1) Prednisone 10mg CORTICOSTEROID

2) Meloxicam 7.5 mg NSAID

3) Methocarbam 750mg SKELETAL MUSCLE RELAXANT

4) Ranitidine 150 mg ANTACID

The last 2 are unlikely to have done anything for my intestine. The first two fight inflammation. I couldn't find any information on Meloxicam being used for intestinal inflammation. That leaves only Prednisone. I showed all 4 to my gastroenterologist but he dismissed all four as having no benefit to my digestion problem. Since he recommended a colonoscopy, I'm a little worried about his competency. What should I do?

15 Replies

Not sure if he is incompetent based on this. Just maybe set in his ways. Either way a colonoscopy would show up any major inflammation. Check this link out from a reputable site. There has been a study done. It showed that Prednisone does not improve IBS.

newsnetwork.mayoclinic.org/...

So, it could have been a coincidental reduction in your symptoms. Or maybe you were focused on the other issue enough to distract you from the IBS and reduce the bad messages going to your gut.

Hidden profile image
Hidden in reply to Kilgh

Thanks for the information. You are right that Prednisone does not help with IBS. Prednisone would only help with IBD (Inflammatory Bowel Disease), and I would expect a gastroenterologist to know that. Thanks for the info.

Kilgh profile image
Kilgh in reply to Hidden

Your post there mentions nothing about IBD. Just IBS. So I am confused.

Were you asking your Gastro if it was possible you have IBD and not IBS because you got better on an anti-inflam? And he said no? Or did you say your IBS got better? Because these are two quite different subjects.

If the latter the Gastro was correct. If the former he was very incorrect and I can see your concern.

Could this be a misunderstanding though?

Either way, if you are uncomfortable with your Gastro, or if you have lost confidence in them for any reason, then you should 100% go to another.

But getting a colonoscopy is the right direction to go in to confirm or deny any pathological cause for your gut issues.

Hidden profile image
Hidden in reply to Kilgh

Your right, I shouldn't call it IBS until the colonoscopy confirms it. Prednisone cured my digestion problem for a while, it also sort of loosened my neck for good but that's another story. I do worry a little about this doctor. I would hate to have a colonoscopy done and then having to do it again. Right now I'm leaning toward changing doctors giving the seriousness of being put under general anesthesia by a doctor that has no idea that Prednisone helps with intestinal inflammation. By the way, I've read some scary side effects about Prednisone. I only used it for 7 days and noticed no side effects what so ever. As a matter of fact, this medication was originally prescribed for a stiff jaw that I had, the only side effect, and an awesome side effect, was that it cured my digestion, and also that it fixed my neck which hurt if I looked up. I will change the title since it's confusing.

Thanks for the link.

Kilgh profile image
Kilgh in reply to Hidden

Drugs are scary when you read the possible side effects. But once you read stats like "less than 1% of patients" it gets a little less scary. I generally only take the "common" side effects seriously. The more than 10% of patients ones.

If you are able to take the digestive discomfort and delay the colonoscopy until you have a new doc, that's what I would do. Gotta trust and respect your doctor.

Kilgh profile image
Kilgh in reply to Hidden

You reminded me of the time I had IPL surgery and they gave me a few drugs I had never taken. I went home and the next day I had tingling in my hands and my energy drink tasted horrible. Happily I knew enough to suspect the drug and looked up the side effects and sure enough these were common. When I went for my follow up I mentioned the side effects and the doctor was like "oh, yeah, that's normal". I replied "well it would be a good idea to tell your patients this beforehand". Anyway, I can't remember the drug, but am pretty sure it was also a serious level steroid.

Hidden profile image
Hidden in reply to Kilgh

I also do wonder if it was just coincidence. But the change was abrupt when I started the meds, and there was a small decline when I stopped, but was still technically cured. Yet my jaw improved slowly, it didn't miraculously improve like my digestion. The other thing I noticed was my neck. My neck used to hurt when I raised my head and looked to the sky. That's over now and the improvement is permanent, although this was just a minor thing.

Hidden profile image
Hidden in reply to Kilgh

I just found an article showing that Prednisone does help with IBS. Read this article, and go straight to the "treatment" section if you like. Of course, prednisone is not a treatment for IBS since its only used short term: irritablebowelsyndrome.net/...

Hello, I see what you are saying. However my theory with ibs is take what ever you can like colonoscopy appointments as they are rare to “just book” I had to beg for on. What’s the harm in going!

Hidden profile image
Hidden in reply to Kk1987

I'm just suspicious about this doctor. I've made the decision to change doctors. You begged for colonoscopy, did everything come ok?

Kk1987 profile image
Kk1987 in reply to Hidden

Waiting to have it done on 12th

unfortunately IBS has no cure, it is a chronic condition that comes and goes . I myself was put on an antibiotic for something unrelated and all my IBS symptoms were gone but after the course of AB's were done it was back in a few weeks. Went on antibiotic a couple years later for small intestinal issue , and again IBS went away again , then weeks later came back. I could stay on a AB the rest of my life and maybe it would keep it at bay , but dont think it is a good idea, and I still would not consider that a cure. It sounds like your gastro dr. does know what he is talking about and did not want to lead you down the wrong path, but also , a second opinion is always good if you continue to have doubts about him.

Hidden profile image
Hidden in reply to martart

Wow, you should get a stool culture test. I know its like $1000. Might help. Do you have IBS-D or IBS-C or IBS-A?

Welchol and/or Colestipol are both drugs that will stop diarrhea in it's nasty tracks. I take Colestipol because it's cheaper here (US). I have my life back because of these 2 drugs!

Hidden profile image
Hidden in reply to sweetsusie

Thanks.

You may also like...